Bodybuilders use anabolic-androgenic steroids to increase muscle mass, but abuse of these hormones has been related to cardiomyopathy in the past. A 60-year-old Caucasian male bodybuilder with medical history of male hypogonadism and on testosterone replacement therapy, allegedly preparing for a weightlifting competition and receiving stem cell infusions from his trainer, is transferred to the intensive care unit for worsening shortness of breath after failing treatment for community-acquired pneumonia. Chest X-ray on transfer was suggestive of pulmonary oedema, and transthoracic echocardiography showed an ejection fraction of 25%–30%. The patient was taken for cardiac catheterisation, which yielded non-ischaemic cardiomyopathy. His testosterone levels were supratherapeutic. Anabolic-androgenic steroid abuse can be a cause of cardiomyopathy in patients who have no other risk factor for such disease.
- interventional cardiology
- cardiovascular system
- adult intensive care
Statistics from Altmetric.com
OG and AI contributed equally.
Contributors OG: manuscript writing and editing, images composition, final approval of the manuscript, table composition. AI: manuscript writing and editing, images composition, final approval of the manuscript, table composition. AR: manuscript editing. MY: manuscript editing.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.